Today in New Delhi, India
Dec 13, 2018-Thursday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

Mumbai doctors warn of hazards about medicines with look-alike packaging

The experts said that near-identical designs and colour schemes were confusing

mumbai Updated: Nov 23, 2017 23:45 IST
Sadaguru Pandit
Sadaguru Pandit
Hindustan Times
Mumbai,medicines,hazardour
Different medicines with look-alike packaging . (HT photo )

Anaesthetists in Mumbai have warned about near-identical packs of sedatives and blood thinners, which could confuse doctors and medical attendants.

Anaesthesiologists Dr Supriya D’Souza and Dr Adarsh Kulkarni from PD Hinduja Hospital, Mumbai, pointed out to the hazard in a paper, ‘Hazards of look-alike packaging in anaesthesia practice,’ that was published in the November issue of Asian Journal of Anesthesiology.

The doctors said they came across the ‘confusing packaging’ while completing their medical residency at KEM Hospital. They said since the two medicines have different medical use, their packaging needs to be different. They warned that factors such as long working hours, oversight during an emergency, fatigue, stress and poor lighting can possibly result in doctors administering the wrong medicine.

“Our institution follows (KEM Hospital) a zero prescription policy where all the drugs, intravenous fluids and commodities are available in the hospital through municipal supply. The problem we faced was identical packaging of anaesthesia drugs, which are mostly intravenous, rapidly acting and of diverse actions,” said D’souza while discussing the paper.

The experts mentioned in the paper that near-identical designs and colour schemes were confusing. “Though some of the combinations may have subtle differences in font, shade, and size, a few other are blatantly similar,” said Kulkarni.

The doctors added that human error while injecting some of the drugs such ranitidine (medication that decreases stomach acid production) in place of chlorpheniramine (sedative) or gentamicin (antibiotic) in place of ondansetron (medication used to prevent nausea and vomiting) may not seem very significant. However similarities between packs of midazolam (sedative) and haperin (blood thinner used to prevent blood clotting) or atracurium (skeletal muscle relaxation) and noradrenaline (used to increase blood pressure artificially) can be fatal for patients.

“If a junior doctor, under stress loads a sedative in the place of a blood thinner, the patient might start bleeding during the surgery. Similarly if a muscle relaxant is given in place of a medicine which is used to increase blood pressure, patients blood pressure can drop dangerously,” Dsouza said.

The experts suggested that a better colour coding or designing can effectively resolve the issue rather than keeping the medicines in different compartments, as the extreme pressure conditions at public hospitals can cause a mix-up.

Amitabh Gupta, controller of legal metrology department, said the issue is serious and they will take appropriate action. “I will definitely enquire about this issue since packaging or drugs and commodities come under out ambit. We will soon take action so that patients don’t have to face any inconvenience in the future owing to mix-up,” said Gupta.

FDA officials said the issue has already been communicated to the state drugs department and steps will be taken to resolve it.

Talking to HT, representative of a pharmaceutical company said packaging and design of medicines is usually considered secondary to their efficacy. “Under the Packaged Commodities Act, there are certain guidelines for look-alike packaging which the companies follow. Not much thought is given to the design and packaging because more time and expertise go into making the medicine more effective,” the official added.

First Published: Nov 23, 2017 23:45 IST